Side Effects of Chemotherapy
On this page:
General side effects
Coping with side effects
Often people can carry on many of their day-to-day activities while having chemotherapy for pancreatic cancer, but sometimes drugs can cause side effects. The side effects of chemotherapy will vary from person to person and will depend on the type of drug(s) you are taking.
Many chemotherapy drugs will cause the number of blood cells produced by your bone marrow to drop. This usually begins around 7 days after you commence each treatment and can return to normal levels about three to four weeks after treatment. Your doctors will be regularly checking your blood to monitor your blood counts while you are undergoing chemotherapy treatment.
The drop in blood cells can lead to the following side effects:
- A drop in white blood cells can lead to an increased risk of infection. With fewer white blood cells, your body finds it harder to fight infections. Symptoms of infections can include headaches, feeling shivery, having a cough or sore throat and achy muscles and a high temperature (above 38oC).
Infections can be serious. Let your doctor or nurse know immediately if you think you may have an infection.
- A drop in red blood cells (anaemia) can leave you very tired and breathless. Sometimes the levels drop so low a blood transfusion may be necessary.
- A drop in platelets (which help the blood clot) can cause bruising, nosebleeds and bleeding gums after brushing your teeth. Low platelet counts can also cause a rash consisting of tiny red dots or bruises on your arms and legs known as petechial.
Depending on the drugs you are taking, other general side effects can include:
- Vomiting and nausea (feeling sick)
- Mouth ulcers
- Poor appetite
- Hair loss
- Redness and peeling on the palms of the hands and soles of the feet (palmar-plantar syndrome)
- Nerve changes (e.g., pins & needles)
- Infertility (inability to have children)
Side effects are mostly temporary and often steps can be taken to prevent or reduce them. Speak to your medical team if you are concerned about any side effects you may be having.
For those on chemotherapy drugs which make you lose your hair, click here for a range of headwear that may be of interest.
Cancer can increase your risk of developing thrombosis (a blood clot), and having chemotherapy also increases this risk. Blood clots can be very serious so it is important to tell your doctor straight away if you have pain, redness and swelling in a leg, or breathlessness and chest pain.
However, most clots can usually be successfully treated with drugs to thin the blood. Speak to your doctor or nurse for more information.
The information provided in this site, or through links to other websites, is not a substitute for medical or professional care and should not be relied upon as such. Read our disclaimer.
Sources and references for this information product will be supplied on request. Please contact us quoting the Information Product number below:
Information Product No. PCA0031 v1 | Published: 16/03/2015 | Last Updated: 17/10/2018 | Next Review Due: 16/03/2018